Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

July 12, 2016Blue Earth County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 12, 2016, 12:43 AM CDT for Blue Earth County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2016, 12:43 AM CDT (05:43 UTC)
Expired
Jul 12, 2016, 1:30 AM CDT
In force
47 min
Issued by
NWS Twin Cities, MN

County Blue Earth County, MN

The radar

The Minneapolis radar (KMPX), 108 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2508 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
2.9
Supercell composite
26.2

Open this sounding in Storm Lab

The text

As transmitted.

946 
WWUS83 KMPX 120543
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1243 AM CDT TUE JUL 12 2016

MNZ083-084-092-120630-
WASECA-FARIBAULT-BLUE EARTH-
1243 AM CDT TUE JUL 12 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BLUE
EARTH...WESTERN WASECA AND NORTHERN FARIBAULT COUNTIES THROUGH 130
AM CDT...

AT 1242 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR VERNON CENTER TO WINNEBAGO. MOVEMENT
WAS EAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
WELLS...JANESVILLE...MAPLETON...WINNEBAGO...ST. CLAIR...
MINNESOTA LAKE...GOOD THUNDER...AMBOY...VERNON CENTER...PEMBERTON...
WALDORF AND EASTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 14 BETWEEN MILE MARKERS 143 AND 154.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 17 AND 38.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4378 9425 4403 9418 4420 9359 4419 9354
      4372 9369 4372 9425
TIME...MOT...LOC 0542Z 252DEG 33KT 4399 9413 4376 9421 

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 12, 12:34 AM CDT, 9 minutes earlier.

Area forecast discussion, Jul 12, 12:34 AM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1234 AM CDT TUE JUL 12 2016

.UPDATE...
Issued at 1228 AM CDT Tue Jul 12 2016

Updated to include 06z aviation discussion below.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 330 PM CDT Mon Jul 11 2016

Numerous strong to severe storms are expected this evening across
southern Minnesota and western Wisconsin.

The surface low this afternoon is in eastern SD with the attendant
warm front stretching to the east from roughly Granite Falls to
the Twin Cities metro to Rice Lake WI. South of the boundary,
temperatures have warmed into the mid to upper 80s resulting in
2500-3000 J/Kg of MLCAPE. North of the boundary, there has been
persistent elevated storms with hail between 1-2.5" in diameter
this afternoon. The incoming trough has produced 30m height falls
at 500mb over the past few hours with steepening mid-level lapse
rates. The upper jet is spreading 30-40kts of deep layer across
most of MN. The 0-1 km shear isn't bad either with 15-30kts along
the warm front from the Twin Cities to Redwood Falls and low LCLs.
Therefore there is a tornado threat near the warm front in MN.
Convective mode will play a large role in severe type and
eventually the initial thunderstorms will evolve into a broken
line and a damaging wind threat, but that might not happen until
the storms reach eastern MN. We expect deep convective initiation
between 21-22z in western/central MN. Given the dissolving CAP,
these storms will be rooted in the boundary layer. Convective
watches will be issued shortly.

.LONG TERM...(Tuesday night through Monday)
Issued at 330 PM CDT Mon Jul 11 2016

Temperatures aren't much cooler behind the cool front that passes
through tonight and Tuesday and Wednesday will continue to see
southwest flow aloft which keeps low chances of precipitation in
the forecast, especially on Wednesday, along the MN/IA border,
this area will remain near the front. The flow turns west-
northwest for Thursday and FRiday week which will allow cooler
air to advect southward across Minnesota and western Wisconsin,
along with drier dewpoints.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1228 AM CDT Tue Jul 12 2016

Strongest convective activity has come to an end for the overall
area. Precipitation is no longer expected for the western 3 TAF
sites (KAXN-KSTC-KRWF) so those sites will remain VFR throughout
this issuance. The eastern sites (KMSP-KRNH-KEAU) are still
susceptible to periods of showers/t-storms, particularly during
the first 3-4 hours, with a swath of light-moderate rain moving
northward and convection developing to the southeast along a
southward-moving outflow boundary. Have accounted for precip in
the eastern sites through TEMPO groups which may bring sites down
to MVFR-IFR conditions early on during the 12/06z TAF cycle. By
daybreak, all sites should be free from precipitation and VFR
conditions will prevail.

KMSP...Confidence is not all that great but it is enough such that
a TEMPO group for MVFR thunderstorms can be included. Have also
accounted for the southward-moving outflow boundary expected to
cross MSP by indicating northwest winds up to 30 knots since
upstream observations have shown similar impacts. Conditions will
improve during the early morning hours to VFR and remain as such
through the rest of this TAF site.

/OUTLOOK FOR KMSP/
Wed...VFR. Winds SW becoming W 10 kts.
Thu...VFR. Winds NW 10 kts.
Fri...VFR. Winds NW 5 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...CLF
LONG TERM...CLF
AVIATION...JPC
Hazardous weather outlook, Jul 11, 10:10 PM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1010 PM CDT MON JUL 11 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
122000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1010 PM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY ALONG AND NORTH OF
THE INTERSTATE 94 CORRIDOR AND POSSIBLY ALONG THE IOWA BORDER. NO
FURTHER SEVERE WEATHER IS EXPECTED. HOWEVER...SOME STORMS MAY
PRODUCE HEAVY RAIN AND CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY DURING THE
UPCOMING WEEK FOR AT LEAST A PORTION OF THE AREA...ALTHOUGH MORE
ORGANIZED AND WIDESPREAD ACTIVITY WILL HOLD OFF UNTIL NEXT
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Jul 11, 10:10 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1010 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HEAVY RAIN       7 NNE GRANITE LEDGE     45.91N 93.83W
07/11/2016  M4.77 INCH       MORRISON           MN   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL. MEASURED 8 MILES SSE
            OF HILLMAN. .

&&

MKM
Special weather statement, Jul 11, 11:12 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1112 PM CDT MON JUL 11 2016

MNZ093-120445-
FREEBORN-
1112 PM CDT MON JUL 11 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN FREEBORN
COUNTY THROUGH 1145 PM CDT...

AT 1112 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR HAYWARD TO COUNTY ROADS A 39 AND S
70. MOVEMENT WAS EAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ALBERT LEA...GLENVILLE...LONDON...HAYWARD...TWIN LAKES AND MYRTLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 1 AND 13.
 INTERSTATE 90 BETWEEN MILE MARKERS 159 AND 173.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4365 9344 4378 9305 4350 9305 4350 9341
TIME...MOT...LOC 0412Z 259DEG 34KT 4362 9324 4334 9300

JPC
Special weather statement, Jul 11, 11:19 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1119 PM CDT MON JUL 11 2016

MNZ041-120500-
DOUGLAS-
1119 PM CDT MON JUL 11 2016

...A STRONG THUNDERSTORM WILL AFFECT DOUGLAS COUNTY THROUGH
MIDNIGHT CDT...

AT 1118 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HOFFMAN...OR
17 MILES WEST OF ALEXANDRIA...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA...CARLOS...BRANDON...KENSINGTON...HOLMES CITY...MILTONA...
GARFIELD...BELLE RIVER...NELSON...FORADA...
ALEXANDRIA AIRPORT AND ROSE CITY.

THIS INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 89 AND
115.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4606 9514 4602 9515 4576 9514 4576 9576
      4593 9575 4608 9515
TIME...MOT...LOC 0418Z 259DEG 33KT 4583 9571

JPC
Local storm report, Jul 11, 11:31 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1131 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TORNADO          4 NW ROCKVILLE          45.52N 94.40W
07/11/2016                   STEARNS            MN   EMERGENCY MNGR

            BARNS DAMAGED, SHED DESTROYED, TREES DOWN,
            INCLUDING ONE ON HOUSE. DAMAGE IN THE AREA
            WAS LIKELY FROM A TORNADO.

0605 PM     TORNADO          3 N WATKINS             45.36N 94.41W
07/11/2016                   STEARNS            MN   STORM CHASER

            TORNADO CAUGHT ON VIDEO. TORNADO WAS ON
            GROUND FOR ABOUT 1.5 MILES.

0545 PM     TORNADO          1 W FOREST CITY         45.21N 94.49W
07/11/2016                   MEEKER             MN   STORM CHASER

            BRIEF TOUCHDOWN. NO DAMAGE.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Jul 11, 11:32 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1132 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HEAVY RAIN       1 NNW ST. FRANCIS       45.39N 93.37W
07/11/2016  E3.00 INCH       ANOKA              MN   COCORAHS

            OCCURRED WITHIN 1 HOUR.

1110 PM     TSTM WND DMG     1 NNW ST. FRANCIS       45.39N 93.37W
07/11/2016                   ANOKA              MN   TRAINED SPOTTER

            4" DIAMETER TREE LIMB DOWN.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, Jul 12, 12:43 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1243 AM CDT TUE JUL 12 2016

MNZ083-084-092-120630-
WASECA-FARIBAULT-BLUE EARTH-
1243 AM CDT TUE JUL 12 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BLUE
EARTH...WESTERN WASECA AND NORTHERN FARIBAULT COUNTIES THROUGH 130
AM CDT...

AT 1242 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR VERNON CENTER TO WINNEBAGO. MOVEMENT
WAS EAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
WELLS...JANESVILLE...MAPLETON...WINNEBAGO...ST. CLAIR...
MINNESOTA LAKE...GOOD THUNDER...AMBOY...VERNON CENTER...PEMBERTON...
WALDORF AND EASTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 14 BETWEEN MILE MARKERS 143 AND 154.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 17 AND 38.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4378 9425 4403 9418 4420 9359 4419 9354
      4372 9369 4372 9425
TIME...MOT...LOC 0542Z 252DEG 33KT 4399 9413 4376 9421

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:00 PM CDTTornado WarningMPXKandiyohi, Meeker, Stearns30 min
Jul 11, 7:09 PM CDTTornado WarningMPXBenton36 min
Jul 11, 7:16 PM CDTTornado WarningMPXStearns29 min
Jul 11, 7:32 PM CDTFlash Flood WarningMPXBenton, Morrison, Sherburne, Stearns4 hr
Jul 11, 7:37 PM CDTTornado WarningMPXBenton, Sherburne, Stearns23 min
Jul 11, 8:05 PM CDTFlash Flood WarningMPXBenton, Kanabec, Mille Lacs, Morrison4 hr
Jul 11, 8:22 PM CDTSpecial Weather StatementMPXSherburne38 min
Jul 11, 8:44 PM CDTSevere Thunderstorm WarningMPXSherburne, Wright31 min
Jul 11, 8:50 PM CDTTornado WarningMPXSherburne25 min
Jul 11, 9:00 PM CDTTornado WarningMPXSherburne11 min
Jul 11, 11:12 PM CDTSpecial Weather StatementMPXFreeborn33 min
Jul 11, 11:19 PM CDTSpecial Weather StatementMPXDouglas41 min
Jul 11, 11:49 PM CDTFlash Flood WarningMPXAnoka, Chisago, Isanti3 hr
Jul 12, 10:39 AM CDTAreal Flood WarningMPXBenton, Kanabec, Mille Lacs4 days
Jul 12, 1:10 AM CDTSpecial Weather StatementMPXChippewa, Rusk35 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.